Alert archive / Arkansas / Flash Flood Warnings in 2021

Flash Flood Warning 109, NWS Little Rock, AR

July 17, 2021Arkansas County, Desha County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 17, 2021, 6:40 AM CDT for Arkansas County, Desha County, Arkansas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2021, 6:40 AM CDT (11:40 UTC)
Expired
Jul 17, 2021, 11:35 AM CDT
In force
5 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Arkansas County, AR, Desha County, AR

The radar

The Little Rock radar (KLZK), 151 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 9:00 AM CDTHEAVY RAIN 6.49Kelso, ARTHE OBSERVER AT KELSO REPORTED 6.49 INCHES OF RAIN IN THE LAST TWENTY HOURS ENDING AT 900 AM THIS MORNING.
Jul 17, 9:45 AM CDTHEAVY RAIN 6.55Rohwer, ARTHE OBSERVER AT ROHWER REPORTED 6.55 INCHES OF RAIN IN THE LAST TWENTY FOUR HOURS ENDING AT 945 AM THIS MORNING.
Jul 17, 10:45 AM CDTFLASH FLOODRohwer, ARHIGHWAY 1 WAS UNDER WATER AND IMPASSIBLE, AND IN THE PROCESS OF BEING CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 245 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WGUS54 KLZK 171140
FFWLZK
ARC001-041-171445-
/O.NEW.KLZK.FF.W.0109.210717T1140Z-210717T1435Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
640 AM CDT Sat Jul 17 2021

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southeastern Arkansas County in southeastern Arkansas...
  Desha County in southeastern Arkansas...

* Until 935 AM CDT.

* At 640 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar was estimating and 
  surface reports confirmed as much as one to two inches of rain in 
  portions of the warned area in less than one hour. Additional 
  heavy rainfall is expected, and as a result, flash flooding is 
  likely to occur.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pea Ridge, Dumas, Rohwer, Gillett, Arkansas City, Mitchellville, 
  Tillar, Watson, Winchester, Yancopin, Trusten Holder WMA, 
  Merrisach Lake, Kelso, Lucca Landing, Omega, McGehee, Reed, 
  Arkansas Post, Morgan Point Recreation Area and Pendleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3357 9144 3392 9154 3435 9125 3435 9108
      3412 9112 3408 9087 3398 9109 3378 9099
      3373 9115 3373 9114 3371 9113 3371 9112
      3368 9103 3370 9121 3369 9122 3369 9123
      3362 9113 3361 9113

FLASH FLOOD...RADAR INDICATED

$$

57
3 follow-up statements
882 
WGUS74 KLZK 171334
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
834 AM CDT Sat Jul 17 2021

ARC001-041-171445-
/O.CON.KLZK.FF.W.0109.000000T0000Z-210717T1435Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arkansas AR-Desha AR-
834 AM CDT Sat Jul 17 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 935 AM CDT THIS 
MORNING FOR SOUTHEASTERN ARKANSAS AND DESHA COUNTIES...

At 834 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The radar estimated 3 to more than 5 
inches of rain in parts of Desha County, especially from Snow Lake 
southwest toward Kelso and Rohwer. Rainfall rates are around 1 to 2 
inches per hour. Given this much rain, flash flooding is likely 
ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pea Ridge, Dumas, Rohwer, Gillett, Arkansas City, Mitchellville, 
  Tillar, Watson, Winchester, Yancopin, Trusten Holder WMA, 
  Merrisach Lake, Kelso, Lucca Landing, Omega, McGehee, Reed, 
  Arkansas Post, Morgan Point Recreation Area and Pendleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3357 9144 3392 9154 3435 9125 3435 9108
      3412 9112 3408 9087 3398 9109 3378 9099
      3373 9115 3373 9114 3371 9113 3371 9112
      3368 9103 3370 9121 3369 9122 3369 9123
      3362 9113 3361 9113

FLASH FLOOD...RADAR INDICATED

$$

46
855 
WGUS54 KLZK 171430
FFWLZK
ARC001-041-171645-
/O.EXT.KLZK.FF.W.0109.000000T0000Z-210717T1635Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
930 AM CDT Sat Jul 17 2021

The National Weather Service in Little Rock has extended the

* Flash Flood Warning for...
  Southeastern Arkansas County in southeastern Arkansas...
  Desha County in southeastern Arkansas...

* Until 1135 AM CDT.

* At 930 AM CDT, Doppler radar continued showing showers and 
  isolated thunderstorms across the warned area. Rain has been 
  heaviest in Desha County, with radar estimating 3 to more than 5 
  inches of rain from Snow Lake and Yancopin to Kelso, Rohwer, and 
  McArthur. Rainfall rates are from a half inch to more than an inch 
  an hour. Given several inches of rain this morning, flash flooding 
  is likely ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Pea Ridge, Dumas, Rohwer, Gillett, Arkansas City, Mitchellville, 
  Tillar, Watson, Winchester, Yancopin, Trusten Holder WMA, 
  Merrisach Lake, Kelso, Lucca Landing, Omega, McGehee, Reed, 
  Arkansas Post, Morgan Point Recreation Area and Pendleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3357 9144 3392 9154 3435 9125 3435 9108
      3412 9112 3408 9087 3398 9109 3378 9099
      3373 9115 3373 9114 3371 9113 3371 9112
      3368 9103 3370 9121 3369 9122 3369 9123
      3362 9113 3361 9113

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

46
675 
WGUS74 KLZK 171555
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
1055 AM CDT Sat Jul 17 2021

ARC001-041-171645-
/O.CON.KLZK.FF.W.0109.000000T0000Z-210717T1635Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arkansas AR-Desha AR-
1055 AM CDT Sat Jul 17 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1135 AM CDT THIS 
MORNING FOR SOUTHEASTERN ARKANSAS AND DESHA COUNTIES...

At 1055 AM CDT, Doppler radar showed that rain was becoming less 
widespread and heavy across the warned area. Even so, 4 to more than 
6 inches of rain was estimated this morning, with the heaviest 
amounts in Desha County from Yancopin to Kelso, Rohwer, and 
McArthur. Law enforcement reported that Highway 1 was under water 
and impassible near Rohwer, and was in the process of being closed.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Pea Ridge, Dumas, Rohwer, Gillett, Arkansas City, Mitchellville, 
  Tillar, Watson, Winchester, Yancopin, Trusten Holder WMA, 
  Merrisach Lake, Kelso, Lucca Landing, Omega, McGehee, Reed, 
  Arkansas Post, Morgan Point Recreation Area and Pendleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3357 9144 3392 9154 3435 9125 3435 9108
      3412 9112 3408 9087 3398 9109 3378 9099
      3373 9115 3373 9114 3371 9113 3371 9112
      3368 9103 3370 9121 3369 9122 3369 9123
      3362 9113 3361 9113

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:15 AM CDT, 25 minutes earlier.

Area forecast discussion, Jul 17, 6:15 AM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
615 AM CDT Sat Jul 17 2021

.AVIATION...
Expect scattered to numerous showers/storms through the period,
which will keep prevailing conditions to mvfr or lower in most
areas. Expect temporary lower restrictions due to TSRA at times.
&&

.PREV DISCUSSION...(ISSUED 330 AM CDT Sat Jul 17 2021)
SHORT TERM...Today Through Sunday Night
Scattered showers/storms will continue today as outflow from
remnant convection interacts with a longwave trough moving down
into the Mid South Region. At the same time, a frontal boundary
stalled over central Missouri will gain momentum later today,
moving into Arkansas tonight through Sunday. Expect additional
showers/storms along and ahead of it as well.

The front will sink southward in what will evolve to quasi-
meridional flow aloft by the end of the period. Through the
period, temperatures will largely dependent on cloud cover and any
rain that falls.

LONG TERM...Monday Through Friday
To begin the period, a cold front pushes south becoming
stationary south of the CWA. Highest PoPs through the period will
likely be on Monday as the moisture looks to be associated with
the front during this time period. This will likely be the best
chance for PoPs in the north as the stalled front could be located
to far to the south to fire off storms in the north.
Nevertheless, this front will keep PoPs elevated through the
period with diurnally influenced convection possible. Highest QPF
values are expected in south AR gradually becoming less as you
move north. Locally heavy rain will be possible where intense
convection pops up.

Temperatures are expected to be about average to below average
through the period. Beginning the period, high temperatures look to
climb up into the mid to upper 80s. By the end of the period, highs
look to warm back into the 90s.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...57
Hazardous weather outlook, Jul 17, 3:54 AM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
354 AM CDT Sat Jul 17 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-181000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
354 AM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Expect fog this morning, which will reduce visibility below one
mile at times. The fog should dissipate after sunrise. Showers and
thunderstorms are expected today and tonight over much of
Arkansas. Though there could be an isolated strong storm with
gusty winds, widespread or organized strong storms are not
anticipated.

Any stronger storms that develop will be capable of producing
torrential rainfall. This could lead to localized flash flooding
in spots.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Scattered showers and thunderstorms will be possible through the
period. At this time, the likelihood of organized or widespread
hazardous weather is low.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

57/233

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:06 PM CDTSpecial Weather StatementLZKOuachita24 min
Jul 16, 7:29 PM CDTSpecial Weather StatementLZKCalhoun, Ouachita31 min
Jul 16, 8:02 PM CDTSpecial Weather StatementLZKBradley43 min
Jul 17, 11:51 AM CDTAreal Flood WarningLZKDesha, Drew3 hr
Jul 17, 6:51 PM CDTFlash Flood WarningLZKLogan, Scott3 hr

Nearby

Flash Flood Warnings in Arkansas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.